Unveiling meropenem-induced thrombocytopenia: Insight from a positive rechallenge case

Read full text
Authors: Mahdi Aleid, Fatima Alsaif, Ahmed Alkudaimi, Zahra Hussain Almousa, Bashayer Al Shatti, Zahra Alqaysum, Zahra Noor Alqassab, Jood Ali, Fatimah Aldalouj
Cited by: 1
References: 10

Abstract

Meropenem is a broad-spectrum carbapenem antibiotic widely used to treat serious infections.Although generally safe, it can rarely cause drug-induced thrombocytopenia (DITP), a potentially life-threatening condition. We report a case of a 43-year-old male who developed progressive thrombocytopenia after starting meropenem within 3 days, with platelet count recovering upon drug discontinuation. A positive rechallenge with meropenem led to rapid recurrence of thrombocytopenia, giving a probable association. Platelet count improved after permanent cessation of the drug. This case underscores the need for clinicians to be aware of meropenem-induced thrombocytopenia, emphasizing prompt recognition and discontinuation to prevent complications. Regular platelet monitoring during therapy is advised for early detection.

Fields of Study & Subjects

Antibiotics Pharmacokinetics and Efficacy Clinical Laboratory Practices and Quality Control Heparin-Induced Thrombocytopenia and Thrombosis

Publication details

Journal / source
IDCases
Publisher
Elsevier BV
Volume
45
Pages
e02683–e02683
Publication date
1 January 2026
Language
EN